Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 116, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 9, 2005, 5:03 PM MST for Maricopa County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2005, 5:03 PM MST (00:03 UTC)
- Expired
- Sep 9, 2005, 5:45 PM MST
- In force
- 42 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 722 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2446 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:55 PM MST, 1 hour 8 minutes earlier.
Area forecast discussion, Sep 9, 3:55 PM MST, 1 hour 8 minutes before
AZZ020>028-CAZ030>033-100600- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 355 PM MST FRI SEP 9 2005 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A STRONG PACIFIC LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE EAST ACROSS CALIFORNIA AND NEVADA TONIGHT...RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS OVER SOUTH-CENTRAL ARIZONA...WHILE BRINGING DRIER AIR INTO SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA. OVER THE WEEKEND AND THROUGH MUCH OF NEXT WEEK A SOUTHWEST TO WEST FLOW ALOFT WILL TAKE THE DRIER AND COOLER AIR NOW OVER SOUTHEAST CALIFORNIA AND SPREAD IT OVER OUR ENTIRE REGION. && .DISCUSSION... TROF OVER GREAT BASIN EJECTING OUT THROUGH NORTHERN AZ/UT TONIGHT SWINGING COLD FRONT THROUGH SOUTHERN AZ. WESTERLY FLOW BEHIND THE TROF HAS ALREADY BROUGHT DRIER AIR TO SE CA AND PARTS OF SW AZ ALONG WITH BREEZY CONDITIONS. FAIRLY SHARP MOISTURE BOUNDARY NOW OVER WESTERN AZ WITH SOUNDINGS OVER SOUTH CENTRAL AZ SHOWING NEARLY SATURATED AIRMASS FROM ABOUT 700 UP TO 500 MB. SURFACE DEW POINTS ALSO SHOW MARKED DIVISION WITH 60S IN SOUTH CENTRAL AZ TO NEAR 30 IN SE CA FAR SW AZ. TROF NOW ACTING UPON THIS MOISTURE WITH FAIR AMOUNT OF CONVECTION DEVELOPING OVER SOUTH CENTRAL AZ...AND SHOULD CONTINUE INTO THIS EVENING. DYNAMICS PRETTY STRONG AS STRONG UPPER LEVEL JET MOVING UP EAST SIDE OF TROF IS NOW OVER NORTHERN AZ INTO UT WITH ITS RIGHT REAR QUAD SWING THROUGH SOUTH CENTRAL AZ. THIS WILL HELP TO KEEP CONVECTION GOING THIS EVENING AND ALLOW SOME STORMS TO POSSIBLY PRODUCE STRONG WINDS...SMALL HAIL...AND BRIEF HEAVY RAIN. GOOD SW STEERING FLOW AT 30 KTS WILL ALSO KEEP STORMS MOVING RATHER FAST TO THE NE. BY SAT TROF WILL BE EAST OF OUR AREA WITH SW-W FLOW BEHIND THE TROF SPREADING OVER OUR REGION...WHICH WILL SPREAD THE DRIER AIR NOW OVER SE CA EASTWARD ACROSS OUR REGION. ALTHOUGH SOME LINGERING SHOWERS WILL CONTINUE OVER THE HIGHER TERRAIN OF SOUTH CENTRAL AZ MAINLY SAT. SOME COOLING WILL ALSO TAKE PLACE IN THE WAKE OF THE TROF BEGINNING ON SAT. PRESSURE GRADIENTS WILL ALSO LESSEN RESULTING IN LESS WIND ON SAT OVER SE CA. BY SUN ON INTO MUCH OF NEXT WEEK...A TROF WILL REMAIN OVER CA OR JUST OFF THE COAST AS UPPER LOWS FROM THE NORTH CONTINUE TO DROP INTO IT AND KICK OUT THROUGH THE GREAT BASIN. THIS WILL KEEP OUR REGION UNDER A DRY SW-W FLOW ALOFT FOR MOSTLY CLEAR SKIES. && .AVIATION... DISCUSSION FOR 00Z TAFS. CAN EXPECT SCATTERED THUNDERSTORMS IN THE PHOENIX METRO AREA TONIGHT...FAVORING EAST PORTIONS...TRAILING OFF AFTER MIDNIGHT. STORM ACTIVITY MORE LIKELY EAST OF THE PHOENIX AREA. STRONG SOUTHWEST FLOW WILL MAKE FOR FAST MOVING STORMS...A SUBSET OF WHICH WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...HAIL...AND VERY STRONG WINDS ALONG WITH GREATLY REDUCED VISIBILITIES AND CEILINGS. THE MAIN WINDOW FOR STORMS WILL BE 23Z-05Z. MUCH DRIER AIR OVER KYUM/KIPL/KBLH SHOULD PREVENT TSTM ACTIVITY...ALTHOUGH STRONG AND GUSTY WESTERLY WINDS WILL OCCUR IN THE WAKE OF THE SYSTEM. SEE TAFS PHXTAFPHX... PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE DETAILED INFORMATION. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DKS
Hazardous weather outlook, Sep 9, 6:31 AM MST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 631 AM MST FRI SEP 9 2005 AZZ021>024-026>028-100100- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS- 631 AM MST FRI SEP 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY A VIGOROUS UPPER LOW MOVING EAST THROUGH NEVADA TODAY AND ACROSS NORTHERN ARIZONA TONIGHT WILL ACT ON A MOIST UNSTABLE AIRMASS TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE SOUTH-CENTRAL AND SOUTHWEST DESERTS...AS WELL AS THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY. THE MOST ACTIVE WEATHER WILL OCCUR BETWEEN EARLY AFTERNOON AND MID EVENING. SOME THUNDERSTORMS MAY BECOME SEVERE...AND PRODUCE STRONG DAMAGING WINDS OVER 50 MPH...LARGE HAIL...AND HEAVY RAINFALL. DENSE BLOWING DUST IS ALSO POSSIBLE...AS WELL AS DEADLY LIGHTNING. THUNDERSTORMS WILL DECREASE FROM THE WEST DURING THE EVENING HOURS AS THE LOW PASSES BY TO THE NORTH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EARLY EVENING THUNDERSTORMS OVER THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY SATURDAY...OTHERWISE A DRY WEST TO SOUTHWEST FLOW WILL MOVE INTO ARIZONA DURING THE PERIOD...AND NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TODAY. SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BRECKENRIDGE
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.